Tuesday, 13 September 2016

Lipid rescue for treatment of delayed systemic ropivacaine toxicity from a continuous thoracic paravertebral block. BMJ Jun 2016.

This case report describes a 66-year-old man who underwent a left minithoracotomy for pleural biopsies and thoracentesis of a left-sided lesion involving the T3 and T4 vertebral bodies and pedicles. He developed local anaesthetic systemic toxicity (LAST) 37 hours after placement and initiation of a left T3 paravertebral catheter. Patient had symptoms of convulsions without loss of consciousness, a burning sensation in his legs and penis and agitation. Ropivacaine infusion was ceased and bolus of intralipid 20% was administered, followed by an infusion. His symptoms resolved within an hour of cessation of local anaesthetic infusion. The total serum concentration of ropivaciane during the event was 2.1mg/L compared with a published toxic level of 2.2 mg/L in healthy human volunteers. As the infusion rate of ropivacaine was reasonable based on pharmacokinetics, it is postulated that systemic local anaesthetic uptake may have been increased by the proximity of the block to areas with more vascularity such as tumour and pleural biopsy sites. Another possible cause could be intravascular migration of the paravertebral catheter.

No comments:

Post a Comment